Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 154, NWS Blacksburg, VA

July 9, 2003Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2003, 4:40 PM EDT for Halifax County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 4:40 PM EDT (20:40 UTC)
Expired
Jul 9, 2003, 5:00 PM EDT
In force
20 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 122 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:15 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS51 KRNK 092040
SVRRNK
VAC083-092100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF SOUTH BOSTON...MOVING SOUTHEAST
  AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE
  SOUTH BOSTON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3671 7913 3658 7897 3658 7875 3693 7876

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:15 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
215 PM EDT WED JUL 9 2003

ATTM...TRACKING SQUALL LINE MOVING INTO THE NRV/SRN SHD VLY. THIS
WILL HAVE IMPACTS ON POPS THIS EVENING. THINKING HIGH CHANCE POPS
OUT EAST...WITH LOWER IN THE WEST.

SHORT RANGE...

TNT-THU...

TONIGHT...TSRA INTO EVENING HOURS THEN PRTL CLRG OVRNGT AS H5 S/W
EXITS.  MINS ABOUT LIKE THIS AM...MID 60S WEST AND LOW 70S EAST.

THU...WINDS REMAIN SW AHEAD APCHG FNTL SYSTEM WITH PT CLDY EAST OF
BLUE RIDGE AND PT SUNNY MTNS.  SCTD AFTN TSRA BCMG MORE LIKELY IN
THE WEST LATE THU. POPS UPPED TO LIKELY THU EVE FAR WRN FA.  TEMPS
MODRATED SLIGHTLY DOWN IN WEST AND GENLY UPR 80S-LOWER 90S OVER
SOUTHEAST WITH LESS CLDS/LATER ONSET OF PCPN.

THU NIGHT-FRI NIGHT...

COLD FRONT TO EXIT FA BY EARLY FRIDAY AFTN...BASED ON 12Z MM5/06Z
GFS. SHOULD SEE LINE OF TSRA ARRIVING IN THE WEST BY THURSDAY
EVENING...SO HAVE DECIDED TO GO LIKELY POPS WEST THROUGH ABOUT 08Z
FRIDAY. WESTERLY COMPONENT OF 8H WIND...AND LESS UNSTABLE AIR AT
NIGHT WILL LEAVE REST OF CWA IN CHANCE CATEGORY.

NW FLOW AND LESS HUMID AIR TO ARRIVE FRIDAY NIGHT...WITH WEAK HIGH
PRES MOVING INTO WRN FA.

HAVE COOLED TEMPS SLIGHTLY FRI-FRIDAY NIGHT GIVEN CLOUD COVER
FRIDAY...AND CAA WITH 8H TEMPS 12-15C FRI NIGHT...AS WINDS LIGHTEN
UNDER HIGH PRS.

LONG RANGE (SAT-WED)...

SATURDAY LOOKS TO BE A DRY AND LESS HUMID DAY...AS FRONT MOVES TO
THE EAST COAST...THEN STALLS ALONG THE OUTER BANKS. THE FA SUNDAY
THROUGH WED WILL BE IN THE TYPICAL SUMMER PATTERN WITH HIGH PRESSURE
OFF THE EAST COAST...WITH SRLY FLOW OF HUMID AIR. WITH THIS IN
MIND...WILL HAVE SCTD TSRA EACH AFTN/EARLY EVENING FOR SUN-WED.

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-092200-
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ043>046-092200-

MG/WHP
Hazardous weather outlook, Jul 9, 5:25 AM EDT, 11 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION...
ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE
90S...AND HEAT INDICES AROUND 100.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN
ISOLATED STORM COULD CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF
STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

08

In the hours before

Local storm report, Jul 9, 1:47 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    SINKS GROVE               WV   80 MPH TSTM GUST
07/09/03   MONROE                         REPORTED BY SPOTTER.
Local storm report, Jul 9, 4:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    RENICK                    WV   WIND DAMAGE
07/09/03   GREENBRIER                     NUMEROUS TREES DOWN,
                                          HIGHWAY 219, BY WV DOT.

0210 PM    TAZEWELL                  VA   WIND DAMAGE
07/09/03   TAZEWELL                       TREES BLOCKING RTE 91 AND
                                          RTE 608, REPORTED BY
                                          TAZEWELL COUNTY 911.

0215 PM    WARM SPRINGS              VA   WIND DAMAGE
07/09/03   BATH                           NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0225 PM    BEDFORD                   VA   0.75 IN HAIL
07/09/03   BEDFORD                        REPORTED BY BEDFORD
                                          SHERIFFS OFFICE.

0240 PM    ROANOKE                   VA   WIND DAMAGE
07/09/03   ROANOKE                        NUMEROUS TREES DOWN ON
                                          NEWPORT ROAD, REPORTED BY
                                          ROANOKE CO. SHERIFFS
                                          OFFICE.

0320 PM    3E STEWARTSVILLE          VA   WIND DAMAGE
07/09/03   BEDFORD                        NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0310 PM    2N AMHERST                VA   WIND DAMAGE
07/09/03   AMHERST                        NUMEROUS TREES DOWN, RTE
                                          151, REPORTED BY THE
                                          POLICE DEPARTMENT.

0310 PM    UNION HALL                VA   1.00 IN HAIL
07/09/03   FRANKLIN                       REPORTED BY SPOTTER.

0340 PM    HUDDLESTON                VA   WIND DAMAGE
07/09/03   BEDFORD                        NUMEROUS TREES DOWN.
Local storm report, Jul 9, 4:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    4N PRINCETON              WV   WIND DAMAGE
07/09/03   MERCER                         NUMEROUS TREES DOWN
                                          HIGHWAY 19 REPORTED BY
                                          HIGHWAY DEPT.

0130 PM                              WV   WIND DAMAGE
07/09/03   SUMMERS                        NUMEROUS TREES DOWN
                                          ACROSS HIGHWAY 20 AT MANY
                                          LOCATIONS ACROSS THE
                                          COUNTY REPORTED BY
                                          HIGHWAY DEPT.

0245 PM    5W BUCHANAN               VA   WIND DAMAGE
07/09/03   BOTETOURT                      NUMEROUS TREES DOWN, RTE
                                          43 REPORTED BY COUNTY
                                          DISPATCH.

0330 PM    5W INDEPENDENCE           VA   60 MPH TSTM GUST
07/09/03   GRAYSON                        SPOTTER REPORTED 60 MPH
                                          WINDS NEAR HIGHWAY 58.

0340 PM    GRETNA                    VA   60 MPH TSTM GUST
07/09/03   PITTSYLVANIA                   REPORTED BY SPOTTER.
Local storm report, Jul 9, 4:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    PEARISBURG                VA   WIND DAMAGE
07/09/03   GILES                          NUMEROUS TREES DOWN.
                                          REPORTED BY GILES
                                          SHERIFFS OFFICE.

0335 PM    COUNTY WIDE               VA   WIND DAMAGE
07/09/03   CAMPBELL                       NUMEROUS TREES DOWN
                                          REPORTED BY HIGHWAY DEPT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:31 PM EDTSevere Thunderstorm WarningRNKTazewell44 min
Jul 9, 1:45 PM EDTSevere Thunderstorm WarningRNKBland, Giles45 min
Jul 9, 1:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig, City of Covington50 min
Jul 9, 2:05 PM EDTSevere Thunderstorm WarningRNKBath40 min
Jul 9, 2:11 PM EDTSevere Thunderstorm WarningRNKBedford34 min
Jul 9, 2:20 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford40 min
Jul 9, 2:22 PM EDTSevere Thunderstorm WarningRNKWythe68 min
Jul 9, 2:24 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Covington, City of Lexington51 min
Jul 9, 2:27 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem48 min
Jul 9, 2:48 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford42 min
Jul 9, 2:58 PM EDTSevere Thunderstorm WarningRNKFranklin47 min
Jul 9, 3:13 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington17 min
Jul 9, 3:17 PM EDTSevere Thunderstorm WarningRNKGrayson28 min
Jul 9, 3:18 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, City of Lynchburg57 min
Jul 9, 3:21 PM EDTSevere Thunderstorm WarningRNKPittsylvania39 min
Jul 9, 3:27 PM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg33 min
Jul 9, 3:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick44 min
Jul 9, 3:47 PM EDTSevere Thunderstorm WarningRNKBuckingham58 min
Jul 9, 3:53 PM EDTSevere Thunderstorm WarningRNKPittsylvania37 min
Jul 9, 3:58 PM EDTSevere Thunderstorm WarningRNKAmherst17 min
Jul 9, 4:06 PM EDTSevere Thunderstorm WarningRNKHalifax39 min
Jul 9, 4:31 PM EDTSevere Thunderstorm WarningRNKCharlotte44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.